Mathematical Research Letters

Volume 23 (2016)

Number 4

Minimizing closed geodesics via critical points of the uniform energy

Pages: 953 – 972

DOI: http://dx.doi.org/10.4310/MRL.2016.v23.n4.a1

Author

Ian M. Adelstein (Department of Mathematics, Dartmouth College, Hanover, New Hampshire, U.S.A.)

Abstract

In this paper we study $1/k$-geodesics, those closed geodesics that minimize on any subinterval of length $l(\gamma)/k$. We employ energy methods to provide a relationship between the $1/k$-geodesics and what we define as the balanced points of the uniform energy. We show that classes of balanced points of the uniform energy persist under the Gromov–Hausdorff convergence of Riemannian manifolds. Additionally, we relate half-geodesics ($1/2$-geodesics) to the Grove–Shiohama critical points of the distance function. This relationship affords us the ability to study the behavior of halfgeodesics via the well developed field of critical point theory. Along the way we provide a complete characterization of the differentiability of the Riemannian distance function.

Full Text (PDF format)

Published 16 September 2016